Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Louisville, KY

August 7, 2005Hardin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 7, 2005, 2:12 PM EDT for Hardin County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2005, 2:12 PM EDT (18:12 UTC)
Expired
Aug 7, 2005, 2:45 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Hardin County, KY

The radar

The Louisville radar (KLVX), 19 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:25 PM EDTHAIL 0.75Radcliff, KYPENNY SIZED HAIL REPORTED IN RADCLIFF. GUSTY WINDS AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 071812
SVRLMK
KYC093-071845-
/O.NEW.KLMK.SV.W.0161.050807T1812Z-050807T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 245 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  RADCLIFF  THIS STORM WAS MOVING SLOWLY TO THE WEST NORTHWEST.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RADCLIFF AND VINE GROVE BY 225 PM
  FORT KNOX BY 245 PM

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3770 8594 3783 8580 3799 8595 3782 8600

$$
CS
2 follow-up statements
000 
WWUS53 KLMK 071831
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT SUN AUG 7 2005

KYC093-071845-
/O.CON.KLMK.SV.W.0161.000000T0000Z-050807T1845Z/
HARDIN KY-
231 PM EDT SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
NORTHERN HARDIN COUNTY...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RADCLIFF...OR ABOUT 32 MILES SOUTH OF LOUISVILLE...
MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE SOUTHWEST OF RADCLIFF THROUGH 240 PM 
EDT...

HAIL UP TO THREE-QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN 
RADCLIFF WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3770 8594 3783 8580 3799 8595 3784 8599
      3778 8608

$$
CS
000 
WWUS53 KLMK 071845
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT SUN AUG 7 2005

KYC093-071855-
/O.EXP.KLMK.SV.W.0161.000000T0000Z-050807T1845Z/
HARDIN KY-
245 PM EDT SUN AUG 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARDIN COUNTY EXPIRES
AT 245 PM EDT...

LAT...LON 3770 8594 3783 8580 3799 8595 3784 8599
      3778 8608

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SUN AUG 7 2005

.SHORT TERM (TONIGHT AND MONDAY)...

TONIGHT...

ZONAL UPPER AIR FLOW WILL CONTINUE ACROSS SOUTHERN CANADA. A BROAD
UPPER RIDGE WILL PERSIST ACROSS MUCH OF THE CONUS. AN UPPER LOW WILL
CONTINUE TO MOVE SLOWLY NORTHWARD THROUGH EASTERN ALABAMA. EXTENSIVE
MIDLEVEL CLOUDINESS TO THE NORTH OF UPPER LOW WILL MAKE SLOW
PROGRESS NORTHWESTWARD...POSSIBLY GIVING OUR SOUTHEASTERN COUNTIES A
MOSTLY CLOUDY NIGHT AND A FEW OVERNIGHT SHOWERS. FARTHER NORTHWEST
ACROSS SOUTHERN INDIANA...ISOLATED TO SCATTERED EVENING
THUNDERSTORMS WILL DIMINISH OVERNIGHT AND MOSTLY CLEAR SKIES WILL
DEVELOP DURING THE EARLY MORNING HOURS. EVENING STORMS WILL...LIKE
THE PAST SEVERAL DAYS...BE QUITE SLOW MOVING. ISOLATED AREAS MAY
RECEIVE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

MONDAY...

OUR PERSISTENT STAGNANT HUMID AIRMASS WILL CONTINUE ACROSS THE LOWER
OHIO VALLEY MONDAY. ALTHOUGH A WEAK TROUGH WILL MOVE TOWARDS THE
WESTERN GREAT LAKES LATE...THIS FEATURE WILL STAY TOO FAR NORTH TO
AFFECT REGION. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP AGAIN IN THE AFTERNOON. HAVE NOT NOTED ANY FEATURES TO
DETERMINE MOS LIKELY LOCATION FOR DEVELOPMENT HOWEVER. STRONG
STORM(SHOULD ANY FORM AT ALL) ARE MORE LIKELY ACROSS SOUTHERN
INDIANA AWAY FROM THE POSSIBLE MID LEVEL CLOUDINESS AND MOIST
ADIABATIC LAPSE RATES ASSOCIATED WITH UPPER LOW TO OUR SOUTH.
FORECAST SOUNDING DO INDICATE DRIER AIR AT MID LEVELS ACROSS
INDIANA AND ILLINOIS TOMORROW.

.LONG TERM (MON NIGHT-SUNDAY)...

BROAD UPPER TROFINESS REMAINS OVER THE OHIO VALLEY TUE/WED...LEADING
TO DIURNAL CHANCES FOR TSRA DURING THE AFTN/EVE HOURS. LATEST NAM
DEPICTS A SFC TROF AXIS OVER THE CWA WHICH COULD HELP FOCUS
CONVECTIVE DEVELOPMENT. WET MICROBURST INDEX DOES INDICATE POTENTIAL
FOR SOME ISLTD PULSE-TYPE SVR STORMS ALONG/N OF THE OHIO RIVER TUE
AFTN AND A SIMILAR SITUATION FOR WED AFTN.

THU-SAT PERIOD BOTH GFS/ECMWF FCST FAIRLY STRONG UPPER RIDGING TO
OVERSPREAD MUCH OF THE ERN/SERN CONUS INCLUDING THE OHIO VALLEY.
RELIED HEAVILY ON CLIMATOLOGY FOR THE FCST DURING THIS PERIOD WHICH
YIELDS M/CLEAR NIGHTS AND M/SUNNY TO OCNL PARTLY SUNNY DAYS. ECMWF
850MB RH FIELDS SUPPORT THIS GENERAL THINKING. CHANCES FOR SEEING
THIS YEARS PERSEIDS EARLY FRIDAY MORNING LOOK GOOD AT THIS POINT.
KEPT POPS OUT OF THE FCST FOR THIS PERIOD...THOUGH THURSDAY MIGHT BE
THE DAY WE COULD STILL SEE SOME ISLTD AFTN/EVE CONVECTION AS THE
RIDGE WOULD HAVE YET TO ESTABLISH ITSELF.

SUNDAY A FRONTAL ZONE MAY DEVELOP FROM THE CNTRL PLAINS INTO THE
GREAT LAKES. SUSPECT STRONG RIDGING OVER SERN CONUS WOULD HELP KEEP
THIS FEATURE WELL NW OF THE FCST AREA AT THIS TIME...HWVR HAVE
INCREASED CLOUD COVER FOR SUNDAY AFTN.

TEMPERATURES WILL EXHIBIT A WARMING TREND DURING THE LONG TERM
PERIOD...ESP AS WE GET INTO THU-SAT TIMEFRAME. LOWER TO POSSIBLY MID
90S LOOK REASONABLE...THOUGH DEWPOINTS SHOULD REMAIN AROUND OR
SLIGHTLY BELOW 70F...WHICH WOULD HELP LIMIT PEAK HEAT INDEX READINGS
TO 100F OR BELOW.

JSD/CS

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 7, 11:25 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EDT SUN AUG 7 2005

INZ076>079-083-084-089>092-KYZ023>032-061-070-080834-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-CRAWFORD IN-DUBOIS IN-
FLOYD IN-GRAYSON KY-HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON IN-
JEFFERSON KY-LOGAN KY-MEADE KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
SCOTT IN-TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN...
ENGLISH...HARDINSBURG...JASPER...JEFFERSONVILLE...LEITCHFIELD...
LOUISVILLE...MADISON...MOUNT WASHINGTON...NEW ALBANY...
RUSSELLVILLE...TELL CITY
1125 AM EDT (1025 AM CDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY WEST OF INTERSTATE 65...INCLUDING
SALEM...LOUISVILLE...AND BRANDENBURG.

.DAY ONE...REST THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON LASTING INTO THE
EARLY EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED WESTERN
KENTUCKY AND PORTIONS OF SOUTH CENTRAL INDIANA IN A SLIGHT RISK.
WITH VERY LIGHT WINDS ALOFT...ANY STORMS THAT DEVELOP WILL BE
PULSE TYPE SEVERE. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING ISOLATED WIND DAMAGE AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...ALTHOUGH SPOTTERS ARE ENCOURAGED
TO RELAY ANY SIGNIFICANT STORM REPORTS.

KYZ033>043-045>049-053>057-062>067-071>078-081-082-080834-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-CASEY KY-
CLARK KY-CLINTON KY-CUMBERLAND KY-EDMONSON KY-FAYETTE KY-FRANKLIN KY-
GARRARD KY-GREEN KY-HARRISON KY-HART KY-HENRY KY-JESSAMINE KY-
LARUE KY-LINCOLN KY-MADISON KY-MARION KY-MERCER KY-METCALFE KY-
MONROE KY-NELSON KY-NICHOLAS KY-RUSSELL KY-SCOTT KY-SHELBY KY-
SIMPSON KY-SPENCER KY-TAYLOR KY-WARREN KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CYNTHIANA...DANVILLE...FRANKFORT...
FRANKLIN...GEORGETOWN...GLASGOW...HARRODSBURG...JAMESTOWN...
LAWRENCEBURG...LEXINGTON...MUNFORDVILLE...PARIS...RICHMOND...
SCOTTSVILLE...SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1125 AM EDT (1025 AM CDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY EAST OF
INTERSTATE 65...INCLUDING BOWLING GREEN...LEXINGTON...AND FRANKFORT.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON
LASTING INTO THE EARLY EVENING HOURS. THE STORMS WILL BE SLOW MOVERS
AND MAY DROP LOCALLY HEAVY AMOUNTS OF RAIN...ALONG WITH FREQUENT
LIGHTNING. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS OF OVER 45
MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:12 PM EDTSevere Thunderstorm WarningLMKSpencer33 min
Aug 7, 3:38 PM EDTSevere Thunderstorm WarningLMKNelson22 min
Aug 7, 4:51 PM EDTSevere Thunderstorm WarningLMKHancock19 min
Aug 7, 5:14 PM EDTSevere Thunderstorm WarningLMKHardin31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.